Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 63, NWS Birmingham, AL

August 7, 2005Jefferson County, Shelby County, Alabama

NWS Birmingham, AL issued this flash flood warning at Aug 7, 2005, 2:57 PM CDT for Jefferson County, Shelby County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2005, 2:57 PM CDT (19:57 UTC)
Expired
Aug 7, 2005, 5:00 PM CDT
In force
2 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Jefferson County, AL, Shelby County, AL

The radar

The Birmingham radar (KBMX), 19 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 071957
FFWBMX
ALC073-117-072200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
257 PM CDT SUN AUG 7 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL JEFFERSON COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF HOOVER
  WESTERN SHELBY COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...PELHAM...HELENA...ALABASTER

* UNTIL 500 PM CDT

* AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM NUMEROUS SHOWERS AND THUNDERSTORM OVER         
  SOUTHERN JEFFERSON AND NORTH SHELBY COUNTIES PRODUCING HEAVY       
  RAINFALL AROUND  THE HOOVER...RIVERCHASE...CAHABA RIVER...ALONG    
  AND WEST OF INTERSTATE 65...AND NORTHERN PELHAM. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
  PURDY...INVERNESS AND CAHABA HEIGHTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3341 8655 3348 8673 3329 8704 3311 8675

$$

10/ARM
2 follow-up statements
000 
WGUS74 KBMX 072014
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
309 PM CDT SUN AUG 7 2005

ALC073-117-072200-
SHELBY AL-JEFFERSON AL-
314 PM CDT SUN AUG 7 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 500 PM CDT FOR SOUTH CENTRAL
JEFFERSON AND WESTERN SHELBY COUNTIES...

AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER SOUTHERN 
JEFFERSON AND NORTH SHELBY COUNTIES. RADAR ESTIMATES SHOW THAT ONE 
TO TWO INCHES OF RAIN HAS ALREADY FALLEN OVER THE AREA. AN 
ADDITIONAL ONE INCH OF RAIN COULD STILL FALL THROUGH 5 PM CDT. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OAK MOUNTAIN
STATE PARK...LAKE PURDY...INVERNESS...HOOVER METROPOLITAN 
STADIUM...HOOVER...HOMEWOOD...AND CAHABA HEIGHTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3341 8655 3352 8676 3333 8704 3311 8675

$$

10/ARM
000 
WGUS74 KBMX 072057
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
356 PM CDT SUN AUG 7 2005

ALC073-117-072106-
SHELBY AL-JEFFERSON AL-
356 PM CDT SUN AUG 7 2005

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL JEFFERSON AND WESTERN
SHELBY COUNTIES IS CANCELLED...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE WEAKENED.

LAT...LON 3341 8655 3352 8676 3333 8704 3311 8675

$$

10/ARM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 12:05 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 7, 12:05 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1205 PM CDT SUN AUG 7 2005

.UPDATE...
JUST FINISHED UPDATING THE ZONES AND GRIDS TO DO SOME MINOR
ADJUSTMENTS...MOSTLY DO DROP THE MORNING WORDING AND TO ADJUST
TEMPS. CLOUDS WILL PROBABLY KEEP TEMPS DOWN A FEW DEGREES THAN
PREVIOUSLY THOUGHT. SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE
TO DEVELOP AND INCREASE IN COVERAGE DURING THE AFTERNOON. I THINK
THUNDERSTORM ACTIVITY WILL BE MINOR OVER EAST OF INTERSTATE 65 DUE TO
A MORE STABLE AIRMASS OVER THE AREA.

ONE THING TO NOTE IS THAT THE DRY AND COLD AIRMASS ALOFT HAS MOVED
OUT OF ALABAMA THEREFORE DECREASING OUR CHANCES FOR STRONG
THUNDERSTORMS. OUR EXTREME NORTHWEST ZONES...MARION...LAMAR...
FAYETTE...AND WINSTON COUNTIES...WILL PROBABLY RECEIVE MORE
THUNDERSTORM ACTIVITY THAN THE REST OF THE FORECAST AREA THOUGH DUE
TO THE FACT THAT THE CLOUD COVER DOES NOT SEEM TO BE AS DENSE.
HENCE...TEMPERATURES WILL RISE AND CREATE SOME INSTABILITY.

THAT IS ALL FOR NOW. MAIN AFTERNOON DISCUSSION WILL BE OUT LATER.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

10/ARM
Hazardous weather outlook, Aug 7, 1:30 PM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT SUN AUG 7 2005

ALZ011>015-017>050-081830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT SUN AUG 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

SCATTERED SHOWERS AND A FEW ISOLATED THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING PERIODS OF VERY HEAVY RAIN AND WIND GUSTS OF UP TO 30
MPH ACROSS CENTRAL ALABAMA THIS AFTERNOON AND TONIGHT.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY).

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

10/ARM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:38 PM CDTSevere Thunderstorm WarningBMXWalker37 min
Aug 6, 8:56 PM CDTSevere Thunderstorm WarningBMXTuscaloosa49 min

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.